Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 45, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 23, 2004, 7:48 PM EDT for Lancaster County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 7:48 PM EDT (23:48 UTC)
- Expired
- Jun 23, 2004, 8:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
538 WUUS52 KCAE 232348 SVRCAE SCC057-240030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 747 PM EDT WED JUN 23 2004 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA THIS INCLUDES THE CITY OF LANCASTER * UNTIL 830 PM EDT * AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 22 MILES NORTHWEST OF LANCASTER...OR ABOUT OVER FORT MILL...AND MOVING SOUTHEAST AT 30 MPH. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 775 7199. LAT...LON 3508 8105 3490 8104 3455 8081 3463 8047 $$ SJN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:31 PM EDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jun 23, 2:31 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 231 PM EDT WED JUN 23 2004 .SHORT TERM... COLD FRONT TO OUR NORTH ALONG WHICH ARE SCATTERED SHOWERSAND THUNDERSTORMS DEVELOPING. OTHER SCATTERED THUNDERSTORMS DEVELOPING TO OUR WEST AND SOUTHWEST FROM NORTHERN FLORIDA NW ACROSS S AND W GA... AND BACK TOWARDS ALA/MISS...WHERE UPPER DISTURBANCE AIDING IN DEVELOPMENT. MODELS KEEP UPPER FLOW WEST TO SOUTHWEST WITH A SERIES OF IMPULSES TO TRAVERSE REGION...STAYING MAINLY TO OUR NORTH LATER TODAY AND OVERNIGHT. SPC DAY ONE OUTLOOK CONTINUES TO HAVE NORTHERN HALF OF FORECAST AREA OUTLOOKED IN SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR LATER TODAY AND TONIGHT. PREFER THE HIGHER MAV FIRST PERIOD POPS BASED ON CURRENT SATELLITE/RADAR. FOR THURSDAY... LATEST MODEL RUNS NOT PUSHING FRONT AS FAR SOUTH AS PREVIOUS RUNS. GFS/ETA AGREE IN BRINGING FRONT DOWN TO NEAR NC/SC BORDER BY THURSDAY MORNING...THEN STALLING IT OR DRIFTING IT BACK NORTH SOME. THEREFORE...MODEL POPS FOR THU/THU NIGHT COMING IN HIGHER NOW. CONCERN WOULD BE CLOUD COVER REDUCING DIURNAL HEATING/INSTABILITY. ALSO...APPEARANCE OF SOME WEAK NVA. WILL GO WITH MODEL CONSENSUS. GFS CONTINUES TO INDICATE UPPER DISTURBANCE AND RESULTANT SURFACE LOW TO RIDE BY FRIDAY NIGHT ENHANCING PRECIP. && .LONG TERM... LITTLE CHANGE THROUGH TUESDAY. UPPER FLOW CONTINUES W TO SW...WITH A SERIES OF IMPULSES RIDING BY AND CONTINUED INDICATIONS OF ABUNDANT ATMOSPHERIC MOISTURE. DIURNAL CONVECTION EXPECTED. BY WEDNESDAY...GFS LR INDICATES UPPER FLOW BECOMING MORE WNW WITH PASSAGE OF UPPER ENERGY...ALLOWING FRONT TO SHIFT SOUTH...BUT STILL APPEARS A SLIGHT CHANCE POP IN ORDER DUE TO UNCERTAINTY. .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 72 89 72 88 / 60 30 30 40 AUGUSTA 69 89 69 88 / 70 30 30 40 SUMTER 71 89 71 89 / 60 20 20 30 ORANGEBURG 72 89 72 89 / 60 30 30 30 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jun 23, 5:10 AM EDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 510 AM EDT WED JUN 23 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240910- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 510 AM EDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... THE COMBINATION OF STRONG HEATING AND AN APPROACHING COLD FRONT WILL HELP CAUSE SCATTERED THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. STRONG WINDS ALOFT MAY HELP CAUSE A FEW OF THESE THUNDERSTORMS TO BECOME SEVERE WITH WIND GUSTS NEAR 70 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
In the hours before
Special weather statement, Jun 23, 7:01 PM EDT, 47 minutes before
GAZ040-063>065-077-SCZ018-025-026-030-035-240030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 701 PM EDT WED JUN 23 2004 ...LINE OF STRONG THUNDERSTORMS WILL IMPACT THE CENTRAL SAVANNAH RIVER BETWEEN 800 PM AND 900 PM... AT 701 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS IN CENTRAL GEORGIA EAST OF ATLANTA MOVING EAST AT 25 TO 35 MPH. THESE STRONG THUNDERSTORMS WILL MOVE INTO THE AUGUSTA METRO AREA BETWEEN 800 PM AND 900 PM. THERE IS POTENTIAL FOR STRONG GUSTY WINDS...IN THE 35 TO 45 MPH RANGE. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY IF THREATENING WEATHER APPROACHES. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE WARNINGS. AWP
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:38 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 37 min |
| Jun 23, 7:53 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 52 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.